Wisconsin, 2016

Hail and Lightning Strikes in Wisconsin, March 6, 2016

March 6, 2016 · NWS MKX · 5 events in 4 counties and zones

A surge of mild, moist, and unstable air aloft brought scattered thunderstorms to Southern WI. Two homes suffered significant structural damage from fires after being struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of mild, moist, and unstable air aloft brought scattered thunderstorms to Southern WI. Two homes suffered significant structural damage from fires after being struck by lightning. Small hail was reported throughout the evening with the largest hail stone the size of a nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 6, 3:20 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 6, 3:20 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CST SUN MAR 6 2016

.TONIGHT AND MONDAY...FORECAST CONFIDENCE - MEDIUM.

MAY STILL SEE A FEW SHOWERS THIS EVENING AS MOISTURE/TEMPS CONTINUE
TO INCREASE ACROSS THE AREA. LOOKS LIKE MAINLY ISOLATED COVERAGE
...SO KEPT POPS LOW.

WITH LOW LEVEL JET OVERHEAD TONIGHT...WINDS WILL NOT GET VERY LIGHT.
ADDITIONALLY...EXPECTING A FAIR AMOUNT OF CLOUDS. THESE FACTORS
ALONG WITH CONTINUED WARMING ALOFT WILL RESULT IN MILD LOW TEMPS
TONIGHT. WENT A TOUCH ABOVE A CONSENSUS MODEL BLEND.

A BIG SURGE OF LOWER LEVEL MOISTURE WILL RESULT IN INCREASING CLOUDS
AND A CHANCE FOR SHOWERS MONDAY...MAINLY LATE MORNING INTO THE
AFTERNOON. SHOULD BE A PRETTY MILD DAY TOMORROW...WITH HIGHS IN THE
MID TO UPPER 50S MOST PLACES. IT WILL BE COOLER ALONG THE LAKE
MICHIGAN SHORE...PARTICULARLY IN PLACES THAT ARE MORE EXPOSED TO THE
LAKE AIRMASS UNDER A SOUTHERLY FLOW. WINDS WILL HAVE A BIT OF AN
EASTERLY COMPONENT NORTH OF MILWAUKEE...SO COOLEST TEMPS EXPECTED
THERE ALONG THE SHORE.

.MONDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE - MEDIUM
TRENDING LOW.

PERSISTENT SOUTH WINDS WILL CONTINUE TO USHER MILD...MORE HUMID AIR
INTO SRN WI FOR BULK OF THIS PERIOD. COLUMN PWAT IN THE PROCESS OF
INCREASING TO AROUND THREE QUARTERS INCH BY THIS EVENING...WITH
ANOTHER SURGE OF DEEPER MOISTURE ELEVATING PWAT TO OVER AN INCH BY
MON EVE.  WATER VAPOR IMAGERY SHOWS PLENTY OF MID LEVEL MOISTURE
SPREADING INTO THE UPPER MIDWEST FROM THE SOUTHWEST AHEAD OF
VIGOROUS SHORT WAVE OVER CENTRAL CA. THIS WAVE ALONG WITH A SECOND
EVEN STRONGER UPSTREAM WAVE OVER THE EASTERN PACIFIC WILL RESULT IN
AMPLIFYING TROFFING OVER WESTERN CONUS NEXT 24 HOURS.  THE END
RESULT WILL BE STRONGER SOUTHERLY STEERING CURRENTS INTO THE WESTERN
GTLAKES.  SEVERAL PERIODS OF SHRA POSSIBLE THROUGH THIS PERIOD AS
PIECES OF SHORT WAVE ENERGY GET EJECTED NORTHEAST FROM UPSTREAM
DIGGERING TROF.  STRENGTHENING LOW LEVEL JET OVER STATES TO THE WEST
MONDAY NIGHT WILL PIVOT NORTHEAST AND WEAKEN INTO TUESDAY MORNING.
THIS WILL BRING A HIGHER CHANCE FOR SHRA ACROSS THE AREA DURING THIS
PERIOD.  LITTLE ELEVATED INSTABILITY WITH STRONG CAPPING INVERSION
SO WL REMOVE THUNDER THREAT.

LOW LEVEL JET REDEVELOPS TUESDAY NIGHT AS SLOW MOVING...WEAKENING
COLD FRONT MOVES INTO SRN WI.  CONSISTENT ECMWF CARRIES WEAK FRONT
OUT OF SOUTHEAST WI ON AS DOES GEM-NH WHILE GFS AND NOW 18Z NAM
WEAKEN FRONT RIGHT OVER CENTRAL/ERN WI.  SLIGHTLY BETTER ELEVATED
INSTABILITY TUESDAY NIGHT SO WL CONTINUE SMALL CHANCE FOR THUNDER
AND CARRY SLIGHTLY HIGHER POPS ACROSS AREA INTO WED DUE TO LINGERING
BOUNDARY.

.EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE - LOW.

SIGNIFICANT DIFFERENCES SHOW UP IMMEDIATELY BETWEEN ECMWF AND GFS
SOLUTIONS.  MORE CONSISTENT ECMWF SHOWING STRONGER SPLIT FLOW ACROSS
MIDWEST.  MORE PROGRESSIVE ZONAL TO SW STEERING FLOW WOULD CARRY
STRONG SFC FRONT EWD ACROSS WESTERN GTLAKES WED NGT AND EARLY THU.
GEM-NH INITIALLY MORE PROGRESSIVE AS WELL WHILE LATEST DETERMINISTIC
GFS SHOWING MUCH SLOWER EWD PROGRESSION AND MORE SOUTHWEST UPPER
LEVEL STEERING FLOW.  GFS AND GEM ALSO CARRY LOW PRESSURE ALONG
FRONT TO THE SOUTHEAST OF WI...WHICH WOULD RESULT IN MORE RAIN
ACROSS SE WI WED NGT INTO THU MRNG.  THINKING GFS MAY BE PREMATURE
IN BRINGING CUTOFF LOW NWD OUT OF OLD MEXICO ON WED SO LEANING
TOWARD DRIER...MORE PROGRESSIVE ECMWF.  LATEST DGEX ALSO IN THIS
DRIER CAMP FOR WED NGT AND THU.  WPC FAVORING A BLEND OF ECMWF AND
GEFS BLEND.  DUE TO UNCERTAINTY...WL CONTINUE TO CARRY CHANCE POPS
FOR -SHRA ACROSS SRN WI INTO THU.

CUTOFF UPPER LOW OVER OLD MEXICO WL EVENTUALLY GET NUDGED NEWD DUE
TO PIECE OF SHORT WAVE ENERGY PUSHING ASHORE IN CA FRI NGT.  WHILE
ZONAL FLOW WEAKENS ACROSS THE MIDWEST ON SATURDAY...SHORT WAVE
RIDGING AHEAD OF SRN PLAINS LOW WL RESULT IN DRY AND MILD CONDITIONS
FOR THE START OF THE WEEKEND.  SORRY LAKESHORE AREAS BUT MILD WILL
NOT APPLY DUE TO ONSHORE FLOW KEEPING DAYTIME TEMPS MOSTLY IN THE
40S.  GFS AND ECMWF ALSO DIVERGE ON TRACK AND STRENGTH OF NORTHEAST
DRIFTING LOW OVER THE WEEKEND. GFS FASTER AND FARTHER TO THE
SOUTHEAST WILE EMWCF USHERS GRADUALLY DEEPER MOISTURE BACK INTO THE
REGION ALONG WITH A CHANCE FOR -SHRA ON SUNDAY.  ALL IN ALL
CONFIDENCE LOW ON SHOWER THREAT AND WL LIKELY HAVE WISHY-WASHY LOWER
POPS FOR MUCH OF THE EXTENDED PERIOD.  BETTER CONFIDENCE IN
TEMPERATURES HOLDING NEAR OR SLIGHTLY ABOVE NORMAL FOR THIS PERIOD
WITH THE COOLEST DAYTIME TEMPS BY LAKE MI DUE TO EXPECTED ONSHORE
FOR MUCH OF THE PERIOD.

&&

.AVIATION/00Z TAFS/...

VFR CONDITIONS ARE EXPECTED INTO TONIGHT. MAY SEE A FEW SHOWERS
DEVELOP IN THE WEST BY LATE THIS AFTERNOON...WITH SMALL CHANCES
LINGERING ACROSS THE FORECAST AREA INTO TONIGHT.

EXPECTING A BIGGER PUSH OF LOW LEVEL MOISTURE MONDAY...WHICH WILL
RESULT IN SOMEWHAT HIGHER RAIN CHANCES. ALSO...HIGHER DEWPOINTS
ADVECTING ACROSS LINGERING SNOW COVER AND A COLD GROUND WILL MAY
RESULT IN SOME REDUCED VISIBILITIES. AT THE VERY LEAST...IT LOOKS
LIKE CIGS WILL GO BACK DOWN TO AT LEAST MVFR TOMORROW.

CURRENT WIND SHEAR IN TAFS SEEMS REASONABLE PER LATEST GUIDANCE.

&&

.MARINE...

TIMING OF SMALL CRAFT ADVISORY THROUGH LATER TONIGHT STILL LOOKS
GOOD AS GUSTY SOUTH WINDS CONTINUE.

WINDS WILL BE A BIT LIGHTER MONDAY...WITH SMALL CRAFT CONDITIONS
POSSIBLE AGAIN TUESDAY.

INCREASING MOISTURE OVER THE CHILLY NEARSHORE WATERS WILL LIKELY
RESULT IN FOG AT TIMES THE NEXT COUPLE DAYS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
LM...SMALL CRAFT ADVY LMZ643>646 UNTIL 09Z/07.

TONIGHT AND MONDAY/AVIATION/MARINE...DDV
MONDAY NIGHT THROUGH SUNDAY...MBK
Hazardous weather outlook, Mar 6, 7:10 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
710 PM CST SUN MAR 6 2016

WIZ046-047-051-052-056>060-062>072-080115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
710 PM CST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AHEAD OF
A SLOW MOVING COLD FRONT PASSING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-080115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
710 PM CST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL LATE TONIGHT DUE TO
BREEZY SOUTH WINDS AND HIGH WAVES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

BREEZY SOUTH WINDS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY
AHEAD OF LOW PRESSURE MOVING ACROSS THE PLAINS TO NEAR LAKE
SUPERIOR. ANOTHER SMALL CRAFT ADVISORY MAY BE NEEDED.

DENSE FOG WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY NIGHT AS
WARM...MOIST AIR MOVES ACROSS THE COLD LAKE MICHIGAN WATERS.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Mar 6, 6:59 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CST SUN MAR 6 2016

WIZ046-062-070200-
MARQUETTE-IOWA-
INCLUDING THE CITIES OF...MONTELLO...DODGEVILLE
659 PM CST SUN MAR 6 2016

...ISOLATED THUNDERSTORMS TO AFFECT PORTIONS OF SOUTH CENTRAL
WISCONSIN...

TWO POCKETS OF THUNDERSTORMS WILL BE AFFECTING SOUTH CENTRAL
WISCONSIN THIS EVENING. ONE SMALL POCKET WILL BE ENTERING
NORTHWEST IOWA COUNTY AROUND 7 PM CST NEAR HIGHLAND AND MOVING
EAST- NORTHEAST ACROSS NORTHERN IOWA COUNTY...REACHING ARENA
AROUND 745 PM CST.

THE SECOND LARGER POCKET IS MOVING ACROSS SOUTHERN ADAMS COUNTY
AND WILL REACH A WESTFIELD TO OXFORD LINE BETWEEN 715 PM CST AND
725 PM CST.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MAINLY 1/4 INCH
HAIL...THOUGH HAIL UP TO 1/2 INCH IN DIAMETER IS POSSIBLE.

REM
Local storm report, Mar 6, 7:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
727 PM CST SUN MAR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             WESTFIELD               43.88N 89.49W
03/06/2016  M0.50 INCH       MARQUETTE          WI   TRAINED SPOTTER

&&

SPM
Special weather statement, Mar 6, 7:33 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 PM CST SUN MAR 6 2016

WIZ046-047-070200-
GREEN LAKE-MARQUETTE-
733 PM CST SUN MAR 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARQUETTE COUNTY...

AT 730 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER
WESTFIELD...OR 16 MILES SOUTHWEST OF WAUTOMA...MOVING EAST AT 40
MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. IT IS NOT
EXPECTED TO BECOME SEVERE.

AT 715 PM CST A TRAINED SPOTTER REPORTED 1/2 INCH DIAMETER
HAIL IN WESTFIELD.

LOCATIONS IMPACTED INCLUDE...
MONTELLO...WESTFIELD...NESHKORO AND HARRISVILLE.

LAT...LON 4377 8917 4382 8950 4388 8952 4399 8919
      4398 8917
TIME...MOT...LOC 0130Z 265DEG 33KT 4386 8946

REM

The radar

The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning. Local standard time, as filed.

Hail, Sauk

When
March 6, 7:35 PM CST
Where
Sauk County, Spring Green
Measured
0.75 in hail
Reported by
Public
Coordinates
43.180, -90.070

Hail, Fond du Lac

When
March 6, 9:30 PM CST
Where
Fond du Lac County, 7 mi NNW of Mt Calvary
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.914, -88.304

Hail, Fond du Lac

When
March 6, 10:00 PM CST
Where
Fond du Lac County, 4 mi WNW of Mt Calvary
Measured
0.88 in hail
Reported by
Public
Coordinates
43.842, -88.324

Lightning, Jefferson

When
March 6, 10:25 PM CST to 10:35 PM CST
Where
Jefferson County, 2.06 mi NNE of Helenville
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
43.048, -88.686

Lightning struck a home causing a significant fire. The fire department reported the home as a total loss. Two people escaped the fire unharmed.

Lightning, Washington

When
March 6, 11:45 PM CST to 11:55 PM CST
Where
Washington County, 3.09 mi ENE of Kohlsville
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.484, -88.262

Lightning struck a home causing a significant fire. The Sheriff's office said the house suffered significant roof, smoke, and water damage. An adult, a child, and a dog escaped unharmed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614974, 614975, 614976, 614164, 614166.